Pennsylvania, 2011

Flooding in Pennsylvania, September 23 to 24, 2011

September 23 to 24, 2011 · NWS PHI · 6 events in 5 counties and zones

Bands of showers and isolated thunderstorms with heavy rain moved through the region on the 23rd. They caused poor drainage, creek and river flooding in southeastern Pennsylvania from the morning of the 23rd into afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Bands of showers and isolated thunderstorms with heavy rain moved through the region on the 23rd. They caused poor drainage, creek and river flooding in southeastern Pennsylvania from the morning of the 23rd into afternoon of the 24th. The Brandywine Creek Basin had the most widespread flooding. The heaviest rain fell during the late morning and evening on the 23rd. Event precipitation totals averaged two to four and a half inches with the axis of heaviest rain across northwest Chester and Montgomery Counties and southeast Berks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 5:03 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 23, 5:03 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
603 PM EDT FRI SEP 23 2011

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE IN THE UPPER ATMOSPHERE OVER THE GREAT
LAKES REGION WILL SETTLE JUST A BIT FURTHER SOUTH INTO THE OHIO
VALLEY...AND THEN PERSIST WELL INTO NEXT WEEK. COUNTER-CLOCKWISE FLOW
AROUND THIS LOW WILL RESULT IN SOUTH TO SOUTHWEST WINDS OVER THE
MID-ATLANTIC REGION...BRING PERIODS OF RAIN AND UNSETTLED
WEATHER TO THE AREA FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THOUGHTS BELOW THIS PARAGRAPH HOLD, WITH THIS SHORT TERM UPDATE
WE FRONT LOADED THE HEAVIER RAIN DURING THE EVENING AND SHOWED A
DECREASE IN POPS AND INTENSITY OVERNIGHT. LATEST HRRR HAS A FAIRLY
DECENT PEG ON ONGOING PRECIPITATION, ALBEIT ABOUT AN HOUR OR SO
TOO SLOW. 18Z NAM WAS VERIFYING TOO WEST WITH THE AXIS OF HVYR
RAIN WHICH WOULD BE GOOD NEWS AS ADJUSTING ITS NEXT SALVO ALL
POINTS BEING EQUAL TOWARD MORNING WOULD FALL FARTHER OFFSHORE.

THE UPPER LEVEL LOW TO OUR WEST CONTINUES TO SIT AND SPIN IN
PLACE WITH VERY LITTLE MOVEMENT TODAY. AS A RESULT, SEVERAL WAVES
ROTATING AROUND THE BASE OF THE LOW HAVE BEEN MOVING THROUGH AND
IMPACTING OUR REGION.

RAIN HAS OVERSPREAD THE REGION TODAY WITH AMOUNTS GENERALLY IN THE
1-3 INCH RANGE. SOME AREAS HAVE EVEN SEEN A BREAK OF NO OR LIGHT
RAIN OVER THE PAST SEVERAL HOURS. HOWEVER, THE RAIN SHOULD FILL BACK
IN AS ANOTHER WAVE ROTATES AROUND AND THROUGH THE AREA THIS EVENING.
ADDITIONAL AMOUNTS OF 1-2 INCHES ARE POSSIBLE, WITH LOCALLY HIGHER
AMOUNTS IN AREAS OF HEAVIER RAINFALL.

THE PWATS CONTINUE TO REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR AND
AS A RESULT, THESE SHOWERS WILL BE EFFICIENT RAIN MAKERS. CONVECTION
HAS STARTED TO DEVELOP OFF TO THE SOUTH OF THE REGION AND WILL
REMAIN POSSIBLE ACROSS OUR AREA. THE FLOOD WATCH WILL REMAIN IN
PLACE WITH VERY FEW CHANGES, ALTHOUGH WE HAVE ADDED CARBON AND MONROE
COUNTIES IN PENNSYLVANIA TO THE WATCH AT THIS TIME.

LOWS TONIGHT WILL NOT DROP BY MUCH AS WE KEEP THE CLOUD COVER ALL
NIGHT. LOWS WILL BE IN THE 60S ACROSS THE AREA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
TONIGHT WE WILL SEE THE RAIN FILL BACK IN ACROSS THE AREA AND HEAVY
RAIN REMAINS A CONCERN THROUGH THE OVERNIGHT PERIOD. RAINFALL SHOULD
START TO TAPER OFF ON SATURDAY, MORE LIKELY BY SATURDAY AFTERNOON.

INSTABILITY STILL REMAINS A FACTOR ON SATURDAY AND WE HAVE KEPT
THE MENTION OF THUNDER IN THE FORECAST.

WITH CLOUD COVER STILL IN PLACE, THE TEMPERATURES WILL ONLY BOUNCE
BACK SO MUCH. WE EXPECT THE HIGH TEMPERATURES ON SATURDAY WILL
AGAIN BE ON THE WARM (AND MUGGY) SIDE WITH HIGHS REACHING INTO THE
70S ACROSS THE REGION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A CYCLONIC FLOW ALOFT WILL REMAIN NEARLY STATIONARY OVER THE REGION
THROUGH THE MIDWEEK PERIOD, WITH ANOTHER ROUND OF HEAVIER RAIN
POSSIBLE SUNDAY NIGHT INTO MONDAY AS AN IMPULSE MOVES THROUGH THE
THE GENERAL SOUTH-TO-SOUTHWEST FLOW PATTERN. THEN CLOUDY WEATHER
WITH SHOWERS POSSIBLE FROM TIME-TO-TIME UNTIL THE AXIS OF CYCLONIC
FLOW PASSES TO THE EAST OF THE REGION WEDNESDAY NIGHT. THEN SOME
DRYING IS EXPECTED FOR THE LATTER PART OF THE WEEK AS A WESTERLY
FLOW ESTABLISHES ITSELF OVER THE REGION.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

RAIN COMBINED WITH LOW CEILINGS AND VISIBILITIES HAVE BEEN PREVALENT
FOR A GOOD PORTION OF THE DAY TODAY. MAINLY MVFR AND IFR CONDITIONS
HAVE BEEN OCCURRING WITH SOME LIFR IN HEAVIER SHOWERS. AREAS THAT
HAVE SEEN A BREAK EARLY THIS AFTERNOON WILL START TO SEE THE
PRECIPITATION FILLING BACK IN AND CONTINUE THROUGH THIS EVENING.
THERE IS A POSSIBILITY FOR SOME THUNDER TO OCCUR, AS CONVECTION IS
DEVELOPING TO OUR SOUTH, BUT CONFIDENCE IS LOW AND WE HAVE OPTED TO
LEAVE CBS OUT THE TAF FOR NOW.

WINDS ARE GENERALLY OUT OF THE SOUTHEAST AND SHOULD LARGELY REMAIN
BELOW 10 KNOTS THROUGH THE TAF PERIOD.

OUTLOOK...
UNSETTLED CONDITIONS INTO EARLY NEXT WEEK WITH THE UPPER LOW
CONTINUING TO CIRCULATE MOISTURE THROUGH THE AREA. OPPORTUNITIES FOR
LOWER CIGS/VSBYS WILL OCCUR THROUGH THE PERIOD WITH SCATTERED
SHOWERS/TSTMS. SHORT PERIODS OF IFR POSSIBLE IN HEAVIER
RAINS...ESPECIALLY SUNDAY NIGHT INTO MONDAY. FULL SCALE CLEARING IS
NOT EXPECTED UNTIL WEDNESDAY NIGHT OR THURSDAY.

&&

.MARINE...
A SOUTHERLY FLOW CONTINUES ON THE OCEAN AND UP THE DELAWARE BAY THIS
AFTERNOON. SEAS HAVE BEEN FAIRLY CALM THOUGH WITH ONLY 1-3 FEET
BEING REPORTED ACROSS THE AREA. SEAS SHOULD RISE A LITTLE BIT AS THE
FLOW CONTINUES TO REMAIN OUT OF THE SOUTH INTO SATURDAY. HOWEVER,
WAVEWATCH GUIDANCE CONTINUES TO BE OVERDONE WITH RESPECT TO SEAS AND
WE HAVE DECIDED TO UNDERCUT THE VALUES BY AROUND A FOOT OVER THE
AREA WATERS. THIS KEEPS SEAS JUST UNDER SCA CONDITIONS THROUGH MUCH
OF SATURDAY. SEAS THEN CONTINUE TO INCREASE LATE SATURDAY INTO
SUNDAY AND SCA MAY BE NEEDED AT THAT TIME.

WINDS WILL LIKELY REMAIN BELOW 20 KNOTS THROUGH THE PERIOD AS NO
REAL SURFACE LOW LOOKS TO DEVELOP. WINDS AND SEAS WILL ALSO BE
HIGHER IN ANY THUNDERSTORMS THAT MAY DEVELOP THIS EVENING THROUGH
SUNDAY.

LIGHT AND GENERALLY SOUTH WINDS SHOULD PREVAIL DURING THE FORECAST
PERIOD. HOWEVER...THE PERSISTENT SOUTHERLY FLOW WILL EVENTUALLY
BUILD WAVE HEIGHTS UP TO AROUND 5 FEET BY SATURDAY OR SUNDAY. A
SMALL CRAFT ADVISORY MAY BE NEEDED FOR SEAS AT THAT TIME...AND
POSSIBLY CONTINUING INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...
WE EXTENDED THE FLOOD WATCH INTO THE POCONOS AS THE SOUTHERLY
UPSLOPE FLOW HAS ALREADY PRODUCED RAINFALL AMOUNTS AS HIGH AS 2.5
INCHES.

OTHERWISE, THE MODELS ARE CONVERGING ON THE CONVECTIVE SHOT OR
RESIDUAL CONVECTIVE ELEMENTS WITH HEAVY RAIN TO MOVE THROUGH OUR CWA
TONIGHT WITH A LIKELY DOUBLING OF PRECIPITATION AMOUNTS THAT HAVE
FALLEN SO FAR. ON SATURDAY DAY THE MODEL CONSENSUS IS FOR THE AXIS
OF HEAVIER RAIN TO BE JUST OFFSHORE. IT WOULD NOT TAKE MUCH OF A
WESTWARD SHIFT TO BRING THE NEXT SHOT INTO DELAWARE AND NEW JERSEY
AND THUS WE WILL MAINTAIN THE FLOOD WATCH INTO SATURDAY FOR NOW.

&&

.CLIMATE...
DAILY RAINFALL RECORDS THAT MAY BE VULNERABLE.

      FRI 23RD  SAT 24TH
KABE  1.94 1975 2.04 1975
KPHL  3.72 1882 2.08 1912
KILG  2.65 1907 2.60 1946
KACY  1.14 1898 1.47 1909
KTTN  2.34 1975 2.27 1975
KRDG  3.15 2003 2.83 1912
KMPO  2.65 2003 2.15 1946

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR PAZ054-055-060>062-
     067>071.
NJ...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NJZ001-007>010-
     012>027.
DE...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR DEZ001>004.
MD...FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MDZ008-012-015-019-
     020.
MARINE...NONE.

&&

SYNOPSIS...MIKETTA
NEAR TERM...GIGI/MEOLA
SHORT TERM...MEOLA
LONG TERM...MIKETTA
AVIATION...MEOLA/MIKETTA
MARINE...MEOLA/MIKETTA
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Sep 23, 2:38 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT FRI SEP 23 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
338 PM EDT FRI SEP 23 2011

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL TOTALS.

ANZ430-431-450>455-241945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
338 PM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR SEAS BEGINNING SATURDAY
OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 23, 5:21 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
621 PM EDT FRI SEP 23 2011

MDZ012-232245-
KENT MD-
621 PM EDT FRI SEP 23 2011

...A STRONG THUNDERSTORM WILL AFFECT KENT COUNTY...

AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF CENTERVILLE...MOVING
NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR KENNEDYVILLE
AROUND 635 PM AND GALENA AROUND 640 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. RADAR HAS SHOWN
ROTATION WITH THIS STORM.

LAT...LON 3925 7623 3934 7616 3938 7611 3938 7607
      3939 7605 3937 7599 3937 7586 3938 7583
      3914 7613 3921 7625

FORECASTER: AMC
Special weather statement, Sep 23, 5:31 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
631 PM EDT FRI SEP 23 2011

NJZ016-021-232300-
CUMBERLAND NJ-SALEM NJ-
631 PM EDT FRI SEP 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND SALEM COUNTIES...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF MIDDLETOWN...MOVING NORTH AT 40
MPH. THE THUNDERSTORM WILL BE NEAR ALLOWAY AROUND 640 PM AND
WOODSTOWN AROUND 650 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3940 7546 3943 7549 3970 7537 3963 7518
      3936 7539

FORECASTER:AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Chester

When
September 23, 6:07 PM EST to September 24, 4:16 PM EST
Where
Chester County, 0.87 mi NW of Honey Brook to 0.95 mi S of Pomeroy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.108, -75.933

The runoff from the heavy rain on the 23rd caused numerous creeks in Chester County to flood with minor to moderate flooding occurring. The West Branch of the Brandywine Creek at Honey Brook had moderate flooding and was above its 7 foot flood stage from 707 p.m. EDT on the 23rd through 310 a.m. EDT on the 24th. It crested at 10.65 feet at 930 p.m. EDT on the 23rd. Farther downstream, the West Branch of the Brandywine Creek at Coatesville was above its 7 foot flood stage from 757 p.m. EDT on the 23rd through 5 a.m. EDT on the 24th. It crested at 7.82 feet at 2 a.m. EDT on the 24th. The East Branch of the Brandywine Creek below Downingtown had moderate flooding and was above its 7 foot flood stage from 1049 p.m. EDT on the 23rd through 358 a.m. EDT on the 24th. It crested at 9.91 feet at 1115 a.m. EDT on the 24th. The main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 342 a.m. EDT through 516 p.m. EDT on the 24th. It crested at 10.91 feet at 1045 a.m. EDT. The French Creek at Phoenixville was above its 8 foot flood stage from 1140 p.m. EDT on the 23rd through 926 a.m. EDT on the 24th. It crested at 9.62 feet at 3 a.m. EDT on the 24th. The Valley Creek at Valley Forge was above its 7 foot flood stage from 957 p.m. EDT on the 23rd through 202 a.m. EDT on the 24th. It crested at 7.65 feet at 1115 p.m. EDT on the 23rd. Event precipitation totals included 4.39 inches in Nottingham, 2.97 inches in Unionville and 1.63 inches in West Chester.

Flood, Berks

When
September 23, 7:43 PM EST to September 24, 4:04 AM EST
Where
Berks County, 0.63 mi SSE of Manatawny to 0.51 mi E of Earlville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.372, -75.726

Heavy rain caused moderate flooding along the Manatawny Creek. The Manatawny Creek near Spangsville was above its 6 foot flood stage from 843 p.m. EDT on the 23rd through 504 a.m. EDT on the 24th. It crested at 7.31 feet at 1 a.m. EDT on the 24th. Event precipitation totals included 3.80 inches in Birdsboro, 2.98 inches in Oley and 2.04 inches in Fleetwood.

Flood, Montgomery

When
September 23, 8:02 PM EST to September 24, 3:22 AM EST
Where
Montgomery County, 1.04 mi SSE of Pennsburg to 0.76 mi SSW of Red Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.387, -75.491

The runoff from the heavy rain on the 23rd caused minor flooding in the headwaters of the Perkiomen Creek around the Green Lane Reservoir. The Main Stem of the Perkiomen Creek at East Greenville was above its 4.0 foot flood stage from 902 p.m. EDT on the 23rd through 422 a.m. EDT on the 24th. It crested at 6.54 feet at Midnight EDT on the 24th. This was the 5th highest crest on record. The West Branch of the Perkiomen Creek at Hillegass was above its 5.0 foot flood stage from 908 p.m. EDT on the 23rd through 312 a.m. EDT on the 24th. It crested at 5.24 feet at 10 p.m. EDT on the 23rd. Event precipitation totals included 3.25 inches in Pottstown, 2.40 inches in Palm and 2.38 inches in Gilbertsville.

Flood, Philadelphia

When
September 23, 8:45 PM EST to September 24, 1:00 AM EST
Where
Philadelphia County, 1.74 mi ESE of Fox Chase to 1.05 mi NNW of Tacony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.059, -75.051

Heavy rain caused flooding along the Pennypack Creek. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 945 p.m. EDT on the 23rd through 2 a.m. EDT on the 24th. It crested at 8.45 feet at 1230 a.m. EDT on the 24th. Event precipitation totals included 2.35 inches at the Philadelphia International Airport, 2.20 inches in Wyndmoor and 1.82 inches in Rockledge.

Flood, Delaware

When
September 24, 12:04 AM EST to 4:16 PM EST
Where
Delaware County, 1.29 mi NW of Florida Park to 1.15 mi WNW of Chadds Ford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.993, -75.448

The runoff from the heavy rain on the 23rd caused minor flooding on the Crum Creek and Main Stem of the Brandywine Creek on the 24th. The main stem of the Brandywine Creek at Chadds Ford was above its 9 foot flood stage from 342 a.m. EDT through 516 p.m. EDT on the 24th. It crested at 10.91 feet at 1045 a.m. EDT. The Crum Creek near Newtown Square was above its 6 foot flood stage from 104 a.m. EDT through 202 a.m. EDT on the 24th. It crested at 6.23 feet at 129 a.m. EDT. Event precipitation totals included 2.35 inches at the Philadelphia International Airport and 1.63 inches in Drexel Hill.

Flood, Montgomery

When
September 24, 3:12 AM EST to 9:09 AM EST
Where
Montgomery County, 0.26 mi ESE of Abrams to 1.19 mi SSE of Abrams
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.118, -75.376

The runoff from the heavy rain on the 23rd caused minor flooding along sections of the Schuylkill River. The Schuylkill River at Norristown was above its 13 foot flood stage from 412 a.m. EDT through 1009 a.m. EDT on the 24th. It crested at 13.23 feet at 645 a.m. EDT. Event precipitation totals included 3.25 inches in Pottstown, 1.85 inches in Plymouth Meeting and 1.61 inches in Collegeville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349365, 349361, 349363, 349360, 349366, 349362.